North Carolina, 2023Lightning Strike in North Carolina, July 26, 2023
July 26, 2023 · NWS ILM · 1 event in 1 county or zone
Lightning struck a tree, causing the wood to split and fall onto a person near Lake Waccamaw.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a tree, causing the wood to split and fall onto a person near Lake Waccamaw.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 26, 2:41 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 26, 2:41 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
341 PM EDT Wed Jul 26 2023
.SYNOPSIS...
Warming trend continues into the weekend, with potentially
dangerous heat indices ahead. Forecast stays mostly dry at this
point, with a frontal system approaching from the north by
Sunday. This brings the next appreciable chances for showers and
thunderstorms. Temperatures cool off a bit by the beginning of
next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
It's mainly a persistence forecast at this point due to a
relatively non-progressive patten in place. Said pattern
features two mid level ridges at our latitude, the Carolinas
lying between them. The weakness between them remains overhead
but not enough to trigger only the most isolated shallow
convection barely worthy of being in the forecast, not unlike
the current radar presentation. Temperatures will run similar to
past few days by both day and night-so no Heat Advisory
anticipated.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Ridge over the Southwest expands and tries to connect with the
Bermuda ridge, which extends well into the Deep South. Heights
at 500mb continue to rise, nearing 596 dam. Westerly flow aloft
keeps things dry, with only isolated showers and storms possible
along the seabreeze Friday afternoon. Whatever convection
occurs should die off after sunset. Highs Friday shoot up into
the mid 90s inland, lower 90s at the coast. Dewpoints are stuck
in the mid 70s, bringing heat indices up to 105 degrees.
Wouldn't be surprised if a Heat Advisory is needed Friday. Lows
each night in the mid 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Heat continues throughout the weekend, with another Heat
Advisory likely Saturday. A front tries to push in from the
north on Sunday, which increases the rain chances, particularly
towards the afternoon and evening. Heat and humidity will still
be around, but the presence of extra clouds might be enough to
keep the area out of consistent Heat Advisory territory. Time
will tell. Guidance with this front is murky concerning the
strength and timing of the front, so questions about
temperatures and rain will continue to be sorted out.
Front pushes offshore Monday, potentially stalling over the
coastal waters. Weak low pressure may try to form along this
front, which may help to contribute a slight chance of showers
and storms along the coast, aiding the typical seabreeze. Highs
generally back off to the low 90s. Lows in the mid 70s over the
weekend decrease a bit to the low 70s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR with light winds through most of the period. The exception
will be a brief window of MVFR fog that may affect CRE and LBT,
mainly due to persistence but also in deference to some
guidance.
Extended Outlook...VFR to dominate. Periodic MVFR/IFR possible
in showers and thunderstorms each afternoon and evening through
Sunday.
&&
.MARINE...
Through Thursday...Sub 2 ft waves all the way out to
41013...pretty uncommon. The very light gradient remains in
place for light (and slightly variable) winds. The swell peak in
wave power is still evident, running at 9 seconds-though
overall waves very diminutive.
Thursday Night through Monday...SSW winds at 10-15kts with
1-3ft seas continue through Friday evening. By Saturday, a cold
front starts to approach from the north, and winds start to
develop more of a southwesterly tilt, increasing to 15-18kts. A
few gusts up to 20-23kts are possible at this point, and seas
quickly increase to 2- 4ft. Front moves over the coastal waters
Sunday night, allowing winds to veer westerly and then
northwesterly by Monday morning. Throughout Monday, winds
continue to veer to the east, decreasing to around 10kts. Seas
start dropping towards 2-3ft.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...MBB
MARINE...MBB/IGB
Hazardous weather outlook, Jul 26, 1:55 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
255 PM EDT Wed Jul 26 2023
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
270715-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
255 PM EDT Wed Jul 26 2023
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat and humidity could reach dangerous levels Friday through Sunday
with heat indices possibly reaching 105 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-270715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
255 PM EDT Wed Jul 26 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Columbus
- When
- July 26, 3:30 PM EST
- Where
- Columbus County, 2.15 mi SSE of Wananish
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.290, -78.470
Media reports indicate a man in his 40s was taken the hospital after lightning struck a tree which fell on him.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, July 26 to 31, 2023$2.0 million · 1 event
- Dust Storm and Damaging Winds in Arizona, July 26, 2023$194,000 · 55 kt wind · 29 events
- Damaging Winds in Kansas, July 26, 2023$360,000 · 87 kt wind · 16 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26, 2023$163,000 · 50 kt wind · 28 events
- Hail and Damaging Winds in North Dakota, July 26, 2023$400,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 26, 20232 injured · $80,000 · 1 in hail · 24 events
- Tornadoes and Damaging Winds in Michigan, July 26, 2023$230,000 · EF0 · 5 events
- Tornado and Damaging Winds in Michigan, July 26, 2023$65,000 · EF0 · 31 events
- Damaging Winds in Michigan, July 26, 2023$72,000 · 61 kt wind · 13 events
- Damaging Winds and Heavy Rain in Wisconsin, July 26, 2023$67,000 · 61 kt wind · 10 events
- Damaging Winds in Indiana, July 26, 2023$30,000 · 65 kt wind · 7 events
- Damaging Winds in Pennsylvania, July 26, 20233 injured · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106345.